Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 256, NWS Shreveport, LA

May 19, 2000Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 19, 2000, 3:24 AM CDT for Smith County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2000, 3:24 AM CDT (08:24 UTC)
Expired
May 19, 2000, 4:00 AM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS54 KSHV 190825
SVRSHV
TXC423-190900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 AM CDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN TEXAS

* UNTIL 400 AM CDT

* AT 324 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF TYLER...
  MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY
LARGE HAIL.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN TEXAS
UNTIL 400 AM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:00 AM CDT, 24 minutes earlier.

Area forecast discussion, May 19, 3:00 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CDT FRI MAY 19 2000

SURFACE ANALYSIS THIS AM SHOWED LOW PRESSURE STRETCHED OUT OVER THE
OHIO AND MIDDLE MISSISSIPPI VALLIES WITH A TRAILING COLD FRONT EXTENDING
SOUTHWEST THROUGH SW AR JUST WEST OF KTXK AND INTO NE TX JUST WEST
OF KTYR. SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG AND NEAR THE
FRONTAL BOUNDARY AS IT EASED SLOWLY SOUTHEAST OVER PARTS OF THE FOUR
STATE REGION. WITH HIGH PRECIPITABLE WATER VALUES AND SLOW MOVEMENT
OF THE FRONT...HEAVY RAINFALL HAS OCCURRED WITH THE THUNDERSTORMS
THAT DEVELOPED.  IN THE MID LEVELS THE LOW THAT WAS OVER THE CENTRAL
PART OF THE COUNTRY YESTERDAY HAS BECOME AN OPEN WAVE AND WILL BE
MOVING INTO THE GREAT LAKES REGION WITH SERIES OF UPPER DISTURBANCES
MOVING ACROSS THE PLAINS TODAY AND OTHER DISTURBANCES ACROSS THE
LOWER PLAINS AND SOUTHERN GULF COAST STATES. THE FLOW OVER THE
COUNTY WARNING AREA BECOMES NEAR ZONAL IN NATURE TOWARD THE LATER
PART OF THE SHORT TERM...BUT WEAK DISTURBANCES WILL CONTINUE MOVING
THROUGH THE FLOW.  THIS COMBINED WITH THE REMINENTS OF OUTFLOW
BOUNDARIES FROM ONGOING THUNDERSTORMS AND FURTURE DEVELOPMENT
AND SURFACE BOUNDARY.

THE SURFACE LOW PRESSURE AREA WILL MOVE INTO THE NORTHEAST AND
ALONG THE CENTRAL US COASTAL AREA BY SATURDAY WITH THE TRAILING COLD
FRONT/STATIONARY FRONT EXTEDNING WEST ACROSS THE GULF COAST STATES.
WILL KEEP POPS HIGH THROUGH FORECAST PERIOD AND WILL LOWER TEMPERATURES
DUE RAIN...COOLER THICKNESS VALUES.

WILL MAKE THIS SHORT ONGOING SITUATION

06

SHV 82/63/78/64 8776
MLU 82/65/79/64 7655
TXK 77/62/77/64 7663
TYR 80/63/77/66 8754
LFK 83/66/83/66 6564

.SHV...NONE.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM CDTSevere Thunderstorm WarningSHVRed River60 min
May 18, 11:17 PM CDTFlash Flood WarningSHVRed River4 hr
May 19, 3:46 AM CDTSevere Thunderstorm WarningSHVUpshur34 min
May 19, 4:00 AM CDTFlash Flood WarningSHVBowie, Cass4 hr
May 19, 4:22 AM CDTSevere Thunderstorm WarningSHVHarrison53 min
May 19, 4:42 AM CDTTornado WarningSHVHarrison, Marion63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.